Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 129, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 29, 2001, 4:21 PM CDT for Hale County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 29, 2001, 4:21 PM CDT (21:21 UTC)
- Expired
- May 29, 2001, 5:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hale County, TX
The radar
The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 292122 SVRLBB TXC189-292200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 421 PM CDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HALE COUNTY IN NORTHWEST TEXAS * UNTIL 500 PM CDT * AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF HALFWAY...OR ABOUT 17 MILES NORTHWEST OF HALE CENTER...MOVING EAST-NORTHEAST AT 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... HALFWAY... EDMONSON... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. HAIL UP TO QUARTER SIZE AND WIND GUSTS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT. SEVER*E THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 4 2 6 0. LAT...LON 3430 10209 3416 10208 3418 10190 3431 10176
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 29, 3:20 PM CDT, 1 hour 1 minute before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 320 PM CDT TUE MAY 29 2001 MID/UPPER LEVEL TROUGH EXTENDING FROM NORTHEAST COLORADO INTO SOUTHWEST NEW MEXICO WILL CONTINUE TO MOVE EASTWARD...CROSSING THE SOUTHERN PLAINS DURING THE NIGHT. THE DRY LINE LOCATED NEAR THE TEXAS/NEW MEXICO BORDER IS EXPECTED TO ALSO MOVE SLOWLY EASTWARD. EMBEDDED SHORTWAVES IN THE SOUTHWESTERLY FLOW AHEAD OF THE TROUGH COMBINED WITH THE DRY LINE WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SEE SWODY1 FOR DETAILS ON SEVERE WEATHER. NORTHWEST FLOW ACROSS THE REGION BEGINS WEDNESDAY AS THE TROUGH MOVES INTO THE CENTRAL CONUS AND A RIDGE BUILDS OVER THE WEST. A COLD FRONT WILL PUSH THROUGH THE FORECAST AREA DURING THE DAY WEDNESDAY...BECOMING QUASI-STATIONARY OVER CENTRAL TEXAS. THUNDERSTORMS POSSIBLE OVER MOUNTAINS OF NEW MEXICO AND COLORADO LATE WEDNESDAY AFTERNOON/EVENING AND WITH NORTHWEST FLOW WILL INSERT SLIGHT CHANCE THUNDERSTORMS WEDNESDAY NIGHT. ON EXTENDED: UPPER RIDGE MOVES OVER WEST TEXAS ON SATURDAY AND INTO CENTRAL TEXAS SATURDAY NIGHT. UPPER FLOW BECOMES SOUTHWEST AND LEE SIDE TROF DEVELOPS WITH DRY CONDITIONS AND WARMER TEMPERATURES FOR THE WEEKEND. EXPECT POPS AGAIN ON TUESDAY AS DRY LINE REDEVELOPS. FRIONA 57/82/55/81 323- TULIA 58/81/56/81 612- BROWNFIELD 63/86/59/83 312- LUBBOCK 63/84/58/83 512- CHIpLDRESS 65/80/60/82 712- ASPERMONT 68/87/62/82 612- .LUB...NONE. JV/08
In the hours before
Special weather statement, May 29, 11:30 AM CDT, 4 hours 51 minutes before
TXZ021>044-291930- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT TUE MAY 29 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A LINE FROM FRIONA TO BROWNFIELD THIS AFTERNOON THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE THIS AFTERNOON THROUGH TONIGHT. A MOIST AND VERY UNSTABLE AIR MASS WILL REMAIN OVER THE SOUTH PLAINS...EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS THROUGH TONIGHT. THE DRY LINE WILL SHARPEN ALONG THE TEXAS AND NEW MEXICO BORDER THIS AFTERNOON AND IS EXPECTED TO PUNCH INTO THE EXTREME SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS BY LATE THIS AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE SHIFTS INTO THE SOUTHERN PLAINS. THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THIS BOUNDARY...WHICH IS EXPECTED TO EXTEND NEAR A FRIONA TO BROWNFIELD LINE BY LATE AFTERNOON. THESE STORMS WILL QUICKLY BECOME SEVERE GIVEN THE STRONG INSTABILITY THAT WILL BE IN PLACE ACROSS THE REGION. THIS INSTABILITY COMBINED WITH STRONG TURNING OF THE LOW LEVEL WINDS WITH HEIGHT WILL SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS PRODUCING VERY LARGE HAIL...STRONG DOWNBURST WIND...AND POSSIBLY TORNADOES. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION BY LATE AFTERNOON. EJC
Special weather statement, May 29, 3:09 PM CDT, 1 hour 12 minutes before
TXZ021>044-292300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 309 PM CDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE THIS TUESDAY AFTERNOON AND EVENING FROM 330 PM UNTIL 1000 PM CDT... FOR THE FOLLOWING COUNTIES IN THE PANHANDLE OF TEXAS... PARMER...HALL...CHILDRESS...SWISHER...CASTRO AND BRISCOE AND THE FOLLOWING COUNTIES IN THE SOUTH PLAINS AND ROLLING PLAINS HALE...FLOYD...MOTLEY...BAILEY...COTTLE AND LAMB THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH THE POSSIBILITY OF VERY LARGE HAIL...WIND GUSTS TO NEAR 80 MPH...AND TORNADOES. JJ
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:38 AM CDT | Severe Thunderstorm Warning | LUB | Bailey | 52 min |
| May 29, 3:28 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb | 47 min |
| May 29, 4:43 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 62 min |
| May 29, 4:53 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 37 min |
| May 29, 5:45 PM CDT | Tornado Warning | LUB | Swisher | 45 min |
| May 29, 6:28 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 47 min |
| May 29, 6:30 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.